Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 16, 2002, 1:19 AM CDT for Coryell County, Lampasas County, McLennan County, Texas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 1:19 AM CDT (06:19 UTC)
- Expired
- Jun 16, 2002, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Coryell County, TX, Lampasas County, TX, McLennan County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:40 AM CDT | Thunderstorm Wind 57 E | Nix, TX | Large trees blown down in Nix and along FM 580. |
| Jun 16, 1:45 AM CDT | Thunderstorm Wind 52 E | Copperas Cove, TX | Numerous trees were down in Copperas Cove and Gatesville. |
| Jun 16, 1:57 AM CDT | Thunderstorm Wind 52 E | Waco, TX | Reported at Waco EOC station. |
| Jun 16, 2:00 AM CDT | Hail 0.75 | Waco, TX | Reported at Waco EOC station. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KFWD 160619
SVRFTW
TXC099-281-309-160715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
117 AM CDT SUN JUN 16 2002
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CORYELL COUNTY IN NORTH CENTRAL TEXAS
LAMPASAS COUNTY IN NORTH CENTRAL TEXAS
MCLENNAN COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 215 AM CDT
* AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF SEVERE THUNDERSTORMS NEAR HILLSBORO TO CLIFTON...TO
GOLDTHWAITE...MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST AROUND 135 AM CDT
GATESVILLE...FORT GATES AROUND 140 AM CDT
NORTHCREST AROUND 145 AM CDT
WOODWAY...WACO...MCGREGOR...LAMPASAS AROUND 150 AM CDT
HEWITT...BEVERLY HILLS AROUND 155 AM CDT
DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.
LAT...LON 3185 9704 3160 9761 3172 9769 3123 9860
3095 9819 3132 9743 3136 9716 3152 9680What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:40 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 15, 8:40 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 840 PM CDT SAT JUN 15 2002 SEVERAL CHALLENGES EXIST FOR THE FIRST PERIOD OF THIS FORECAST...AS SEVERE MCS EXTENDING FROM CENTRAL OKLAHOMA INTO THE TEXAS PANHANDLE CONTINUES A RAPID SOUTHEASTWARD MOTION. STRONGEST SYSTEM RELATIVE CONVERGENCE REMAINS ON SOUTHWESTERN FLANK OF THE COMPLEX...WITH SLIGHTLY MORE DISCRETE CELLS IN THE TEXAS PANHANDLE MOVING MORE TO THE SOUTH THAN SOUTHEAST. HOWEVER...WELL DEVELOPED COLD POOL OVER NORTHERN OKLAHOMA HAS FORCED A MORE LINEAR MODE OF CONVECTION OVER CENTRAL PORTIONS OF THAT STATE. ANALYSIS OF 16/00Z RAOB FROM FWD INDICATES THAT A VERY DRY LOW-LEVEL AIRMASS REMAINS ACROSS NORTH TEXAS...WITH RETURN FLOW EMANATING FROM SURFACE RIDGE AXIS OVER SOUTHEAST TEXAS. OVERALL...FEEL THAT SEVERE WEATHER THREAT WILL BE LOW AND PRIMARILY FROM DAMAGING STRAIGHT LINE WINDS ALONG THE INITIAL GUST FRONT. DRY ADIABATIC LAPSE RATES NEAR THE SURFACE WILL PROMOTE ENHANCED DOWNWARD TRANSPORT OF MOMENTUM...AND WILL WORK WITH THE WELL DEVELOPED COLD POOL TO POSSIBLY ALLOW FOR A FEW SEVERE WIND EVENTS. ALTHOUGH THE THREAT OF SEVERE APPEARS FAIRLY STRAIGHTFORWARD...THE THREAT FOR FLASH FLOODING IS LESS CERTAIN AT THIS TIME. IF THE MCS CONTINUES ON ITS PRESENT COURSE...IT WILL LIKELY REACH THE RED RIVER AROUND 11 PM...THE DFW METROPLEX AROUND 1 AM...AND WACO AROUND 3 AM. THE LATEST REFLECTIVITY DATA FROM KTLX INDICATES AN EXPANDING AREA OF STRATIFORM PRECIP BEHIND THE INITIAL LINE. GENERALLY FEEL THAT FLASH FLOODING THREAT WILL BE LIMITED TO A COUPLE OF COUNTIES ...MAINLY IN URBAN AREAS. THUS...WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. HOWEVER...IF SYSTEM MOTION SLOWS CONSIDERABLY...THEN THIS THREAT WILL NEED TO BE REEVALUATED. .FWD... TX...NONE. 65/DD
In the hours before
Special weather statement, Jun 15, 7:55 PM CDT, 5 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160700- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 755 PM CDT SAT JUN 15 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH TEXAS TONIGHT. THE GREATEST THREAT WILL BE FROM HIGH WINDS...AND ISOLATED FLASH FLOODING...ESPECIALLY IN URBAN AREAS. A THUNDERSTORM COMPLEX IN THE TEXAS PANHANDLE AND WESTERN OKLAHOMA...WILL MOVE INTO NORTHWEST PORTIONS OF NORTH TEXAS BEFORE MIDNIGHT...WITH HIGH WINDS ALONG...AND JUST BEHIND...THE LEADING EDGE OF THE STORMS. WIND SPEEDS BETWEEN 40 AND 50 MPH WILL BE COMMON...WITH HIGHER GUSTS IN THE STRONGER STORMS. RAINFALL RATES WITH THE STRONGER STORMS WILL AVERAGE BETWEEN TWO AND THREE INCHES PER HOUR. HOWEVER...THE STORMS WILL BE TRAVELING AROUND 35 TO 40 MPH...REDUCING THE THREAT OF FLASH FLOODING OVER A LARGE AREA. INSTEAD...ISOLATED FLASH FLOODING WILL BE A PROBLEM MAINLY IN URBAN AREAS...WHERE RUNOFF WILL BE HIGH. THE THREAT OF SEVERE WEATHER SHOULD END BY DAYBREAK SUNDAY MORNING...AS THE STORM COMPLEX MOVES SOUTH OF THE REGION.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:29 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Montague, Wise, Young | 61 min |
| Jun 15, 10:51 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 39 min |
| Jun 15, 11:08 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 37 min |
| Jun 15, 11:28 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Jack, Palo Pinto, Parker, Stephens, Wise | 62 min |
| Jun 15, 11:54 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 66 min |
| Jun 15, 11:58 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 47 min |
| Jun 16, 12:08 AM CDT | Severe Thunderstorm Warning | FWD | Comanche | 52 min |
| Jun 16, 12:11 AM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 49 min |
| Jun 16, 12:12 AM CDT | Severe Thunderstorm Warning | FWD | Somervell | 48 min |
| Jun 16, 12:16 AM CDT | Severe Thunderstorm Warning | FWD | Johnson | 44 min |
| Jun 16, 12:35 AM CDT | Severe Thunderstorm Warning | FWD | Bosque, Hamilton, Mills | 55 min |
| Jun 16, 12:57 AM CDT | Severe Thunderstorm Warning | FWD | Hill | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.